Lightning, Stephenson
- When
- June 21, 3:45 AM CST to 3:50 AM CST
- Where
- Stephenson County, Freeport
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.352, -89.662 (the zone’s center; the record gives no point)
house struck by lightning causing unknown damage.
An upper level disturbance in a near tropical atmosphere produced scattered thunderstorms in the pre-dawn hours across eastern Iowa and northwest Illinois. Hail was nearly non existent or was of pea sized due to the high freezing levels.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper level disturbance in a near tropical atmosphere produced scattered thunderstorms in the pre-dawn hours across eastern Iowa and northwest Illinois. Hail was nearly non existent or was of pea sized due to the high freezing levels. Several of the storms pulsed severe with high winds that downed trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 21, 3:07 AM CST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 407 AM CDT WED JUN 21 2006 .DISCUSSION... MODIFYING LAPSE RATES/SOME COOLING OF THE H7-H5 MB LAYER IN CONCERT WITH CONTINUING CONVERGENCE FIELDS ON NOSE OF 40 TO 50 KT SOUTHWESTERLY FLOW IN THIS LAYER/LLJ HAS LED TO WIDESPREAD BUT VERY ELEVATED CONVECTION OVER THE LOCAL CWA EARLY THIS MORNING. BULK OF ACTIVITY HAS DEVELOPED ALONG AND NORTH OF MORE ROBUST WARM DOME/ CAP...WITH THE RESULTANT CONVECTION TENDING TO DRIFT NORTHEAST WITH TIME. A FEW CELLS SEEMED FAVORABLE FOR HAIL PRODUCTION...BUT EXTENT OF WARM AIR UP TO 14K FT HAS PROBABLY ERODED ANY LARGE STONES FROM MAKING IT TO THE SFC. SFC LOW OVER WEST CENTRAL IA WILL CONTINUE TO RIPPLE TO THE NORTHEAST AND DRAG MAIN WARM FRONT WITH IT ALONG AND NORTH OF THE CWA TODAY...ALLOWING MOST OF THE CWA TO BE BATHED IN 65-70 F SFC DPT POOL. AS LLJ IN-FEED VEERS MORE TO THE WEST THIS MORNING...EXPECT ONGOING ACTIVITY OVER THE AREA TO WANE SOME. BUT EITHER THE MCV ROLLING EAST OUT OF NEB ALONG SOUTHERN EDGE OF WESTERLIES...OR SOUTHERN SD MCS AND ASSOCIATED OUTFLOW PROPAGATING TO THE SOUTHEAST SHOULD RE-ENERGIZE ANY LINGERING ACTIVITY OVER THE AREA...OR SPARK NEW CONVECTION. 100+ KT WESTERLY UPPER JET MAX OVER MN TODAY WILL ADD FAVORABLE UPPER SUPPORT ALONG ITS SOUTHERN EDGE. THTA-E ADVECTION AND CONVERGENCE WILL INCREASE AGAIN BY THIS AFTERNOON AS MAIN LLJ RE-FOCUSES ON AND JUST EAST OF THE LOCAL AREA...AND ESPECIALLY ACRS NORTHEAST IL INTO INDIANA. FCST SOUNDINGS SHOW A TREND FOR A BETTER SHOT OF CONVECTION TO BECOME ROOTED SHALLOWER AS THE DAY PROGRESSES...ESPECIALLY EAST OF THE MS RVR. EXTENT OF SHEAR COMBINED WITH POTENTIAL CAPES AND INSTABILITY SUGGEST A DAMAGING WIND THREAT IF CONVECTION BECOMES MORE SFC BASED...WITH THE EASTERN I80 CORRIDOR AND WEST CENTRAL IL SEEMINGLY MOST AT RISK OF THE AREAS IN THE DVN CWA AND RESULTANT SVR MCS PUNCHING ITS WAY ACRS NORTHERN IL INTO NORTHERN IN AND SOUTHERN MI LATER THIS AFTERNOON AND EVENING. AS MAIN NE TO SW ORIENTED SFC BOUNDARY SAGS AND STALLS THRU THE CWA TONIGHT...THE POTENTIAL FOR BACK-BUILDING OR NEW GENERATION IN CONTINUING LLVL CONVERGENCE APPEARS FAVORABLE...ESPECIALLY ALONG AND SOUTH OF THE I80 CORRIDOR. LLVL HIGH PRESSURE BUILDING SOUTH ACRS THE UPPER MS RVR VALLEY WILL LOOK TO START TO SHUNT THE MAIN SFC BOUNDARY MORE TO THE SOUTH ON THU...BUT THE SOUTHERN CWA STILL TO BE UNDER THE GUN FOR MUCH OF THE DAY. EAST CENTRAL MO INTO CENTRAL AND SOUTHERN IL MORE IN LINE FOR WIDESPREAD SVR CONVECTIVE SYSTEMS ON THU WITH MAIN WESTERLY STORM TRACK GETTING SHUNTED SOUTH BY DIGGING WAVE SOUTH OF HUDSON BAY...AND ACTIVE WAVE TRAIN OUT OF THE NORTHERN GRT BSN CONTINUES TO SHUTTLE VORTS OVER THE MID AND UPPER MS RVR VALLEYS. AS FOR TEMPS FOR TODAY...AGAIN LIKE YESTERDAY A TOUGH SCENARIO TO HAMMER OUT WITH THE LOCAL CWA BECOMING MORE INFLUENCED BY WARM SECTOR...BUT CONVECTIVE DEBRIS AND PRECIP ITSELF REALLY HINDERING THE WARM UP POTENTIAL. ANY SUSTAINED CLEAR OUT COULD MEAN 90 DEGREES OR HIGHER WITH MORE UNIFORM AND MIXING SOUTHWEST FLOW...BUT WILL BANK ON PLENTY OF CONVECTION AND CLOUD COVER TO TEMPER WARM UP MORE INTO THE LOW TO MID 80S...WITH A FEW AREAS POSSIBLY HELD IN THE UPPER 70S. NO CHANGE TO THE LONG RANGE PERIODS FOR NOW. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1143 AM CDT TUE JUN 20 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211645- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1143 AM CDT TUE JUN 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING. THUNDERSTORMS ONGOING LATE THIS MORNING AND EARLY THIS AFTERNOON WILL POSE NO THREAT FOR SEVERE WEATHER AS THEY MOVE OUT OF THE AREA. LATER THIS AFTERNOON AS CLOUDS CLEAR AND HEATING BUILDS INSTABILITY... THUNDERSTORMS WILL DEVELOP IN WESTERN AND CENTRAL IOWA AND MOVE SOUTHEASTWARD. THUNDERSTORMS THAT DEVELOP NEAR THE WARM FRONT OR OUTFLOW BOUNDARIES FROM THE MORNING THUNDERSTORMS WILL HAVE AN INITIAL THREAT OF PRODUCING TORNADOES BASED ON LOW-LEVEL SHEAR PROFILES. AS STORMS MOVE INTO THE AREA IN THE EARLY EVENING HOURS... THE MAIN THREATS WILL BE FROM LARGE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS. THE GREATEST CHANCE FOR SEVERE THUNDERSTORMS TODAY WILL BE NORTH OF INTERSTATE 80. STAY TUNED TO FORECAST UPDATES THROUGHOUT THE DAY AS THE TIMING AND LOCATION OF THE THREAT FOR THE STRONGEST THUNDERSTORMS BECOMES MORE CERTAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON WEDNESDAY. A COLD FRONT WILL SAG INTO THE AREA FROM THE WEST AND STALL. AN ACTIVE JET STREAM LOCATED JUST TO THE NORTH OF THE REGION WILL BRING ANOTHER UPPER-LEVEL DISTURBANCE... AND INSTABILITY MAY SUPPORT STRONG TO SEVERE THUNDERSTORMS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY... MAINLY SOUTH OF HIGHWAY 34... AS A STATIONARY FRONT ACROSS NORTHERN MISSOURI WILL TRIGGER THUNDERSTORMS AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING... PARTICULARLY NORTH OF INTERSTATE 80. MAYES
The Quad Cities radar (KDVN), 112 km away, was scanning. The volume nearest the first event began at 09:48 UTC.
7 thunderstorm wind, 1 lightning. Local standard time, as filed.
house struck by lightning causing unknown damage.
trees and power lines down
tree limbs down on road
measured gust
trees and power lines down
trees and power lines down
a few trees down
A tree was downed by severe thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518790, 5518789, 5518791, 5518795, 5518792, 5518793, 5518794, 5518834.